Alert archive / North Carolina / Special Marine Warnings in 2021

Special Marine Warning 71, NWS Newport/Morehead City, NC

July 9, 2021

NWS Newport/Morehead City, NC issued this special marine warning at Jul 9, 2021, 7:26 PM EDT. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2021, 7:26 PM EDT (23:26 UTC)
Expired
Jul 9, 2021, 8:00 PM EDT
In force
34 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special marine warning went out at Jul 9, 3:45 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 9, 3:45 PM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
345 PM EDT Fri Jul 9 2021

.SYNOPSIS...
A weak trof will approach from the west this evening and
dissipate over the area tonight. High pressure will build back
into the region late weekend into early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 340 PM Friday...Very quiet conditions this afternoon as
visible satellite imagery shows sea breeze making its way inland
but very little activity on radar as of yet. Expect mostly
clear to partly cloudy skies for much of the rest of the
afternoon. Back to the west, focus will turn to a trough that
will move eastward across the state reaching our western areas
by late afternoon/early evening. This will likely spark some
convection that will move west to east with time reaching
eastern areas after 00z and beyond for the Outer Banks. While
instability remains high, very little shear is associated with
this system so not expecting any more than sub severe scattered
convection at this time although DCAPE values around 1000 J/kg
suggest some downbursts will be possible. Highs this afternoon
topping out in the low 90s inland to mid 80s along the coast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As of 340 PM Friday...Another quiet day across much of the area
with zonal flow aloft and weak troughing over the eastern
seaboard at the surface while the Bermuda high resides offshore.
Expect typical afternoon showers and storms centered on the sea
breeze or on shortwave disturbances moving through the larger
scale pattern. It will remain hot and humid with temperatures in
the highs in the low 90s inland to mid 80s near the coast and
lows in the low 70s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 315 AM Friday...A typical summertime pattern will persist
through the long term with the Bermuda high centered offshore
bringing southwest flow across the area and seasonably hot and
muggy conditions. Highs will be in the lower 90s inland and mid
to upper 80s along the coast and lows in the low to mid 70 each
day.

Isolated to scattered showers and thunderstorms possible
through the weekend as weak shortwave troughs move through
cyclonic flow aloft with best chances through peak heating
hours. Upper ridging over the Atlantic builds westward early to
mid portion of next week with subsidence aloft suppressing most
convection but cannot rule out isolated to widely scattered
showers during the afternoon. The ridge begins to break down for
the latter half of the week with somewhat better chances for
showers/storms each afternoon. With limited shear present,
thunderstorms are expected to remain sub-severe.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /Through Tonight/...
As of 150 PM Fri...VFR conditions expected through much of the
TAF period. Later this afternoon a trough will move in from the
west kicking off some convection in the vicinity of PGV and ISO
after 21z and working eastward through the evening. Have tempo
thunder in the TAFs for all sites after 21z for the western
terminals and after 00z for eastern terminals. Expecting
coverage to be scattered and so confidence is low regarding
timing and duration of storms. The possibility of overnight fog
remains low confidence so have kept out of the forecast for now.
Convection patters this afternoon/evening may play a role in
where fog is more likely. Winds will be light and taking on a
more southerly direction overnight before a return to swly/wly
for Saturday.

LONG TERM /Saturday through Tuesday/...
As of 330 AM Friday...Pred VFR expected through the long term
with high pressure centered offshore bringing warm and muggy
conditions. Isolated to widely scattered showers and storms will
bring brief periods of sub-VFR conditions generally during the
afternoon/early evening hours. Best chance for storms will be
over the weekend with lesser chances early to mid next week.
Also cannot rule out patchy late night/early morning fog or
stratus most mornings.

&&

.MARINE...
SHORT TERM /Tonight and Friday/...
As of 345 PM Friday...SCA has been dropped for the afternoon package
as waves have dropped below 6 feet and any gusts over 25 kts
have been hard to find. Expect waves to continue to recede to 4
feet in the near term for the open waters with 2-3 feet max in
the sounds. Winds will remain southwesterly through the period
gusting to 15-20 kts with a few sporadic gusts up to 25 kts.

LONG TERM /Saturday Through Tuesday/...
As of 345 AM Friday...Bermuda high pressure persist offshore
bringing southwest winds around 10-15 kt through much of the
long term, though gradients tighten slightly Sunday and Sunday
night with winds around 15-20 kt expected. Seas will generally
be 2-4 ft but could see up to 5 ft across the outer portions of
the coastal waters Sunday/Sunday night in response to stronger
winds.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RTE
SHORT TERM...RTE
LONG TERM...DAG/SK
AVIATION...RTE/SK
MARINE...RTE/SK
Hazardous weather outlook, Jul 9, 4:27 AM EDT, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
427 AM EDT Fri Jul 9 2021

NCZ029-044>047-079>081-090>092-094-193-194-198-100830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
427 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-100830-
Northern Outer Banks-
427 AM EDT Fri Jul 9 2021

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-100830-
Hatteras Island-
427 AM EDT Fri Jul 9 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-100830-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
427 AM EDT Fri Jul 9 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 5:06 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
506 PM EDT Fri Jul 9 2021

NCZ029-092145-
Martin-
506 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN COUNTY...

At 505 PM EDT, a strong thunderstorm was located near Scotland Neck,
or 13 miles northeast of Tarboro, moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Williamston, Gold Point, Hamilton, Oak City, Everetts and Hassell.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3606 7732 3601 7721 3599 7721 3597 7719
      3595 7720 3593 7719 3594 7713 3593 7712
      3593 7709 3594 7705 3593 7703 3589 7702
      3587 7705 3586 7703 3585 7703 3577 7708
      3589 7734 3600 7741 3607 7733
TIME...MOT...LOC 2105Z 287DEG 20KT 3609 7744

Simms
Special weather statement, Jul 9, 6:27 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
627 PM EDT Fri Jul 9 2021

NCZ044-079-091-193-092300-
Greene-Lenoir-Northern Craven-Pitt-
627 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...GREENE...
NORTHERN LENOIR...NORTHWESTERN CRAVEN AND SOUTHWESTERN PITT
COUNTIES...

At 627 PM EDT, a strong thunderstorm was located near Snow Hill, or
10 miles southwest of Farmville, moving southeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Farmville, Grifton, Snow
Hill, Bell Arthur, Dawson, Maury, Ormondsville, Graingers, Institute,
Jason, Roundtree, Lizzie, Kinston Regional Jetport, Hookerton,
Castoria and Shine.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3557 7782 3566 7768 3549 7726 3523 7748
      3524 7752 3520 7752 3535 7782 3537 7780
      3540 7780 3543 7783
TIME...MOT...LOC 2227Z 296DEG 30KT 3549 7773

SGK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:08 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow24 hr
Jul 8, 10:59 PM EDTSmall Craft AdvisoryMHX17 hr
Jul 9, 5:06 PM EDTSpecial Weather StatementMHXMartin39 min
Jul 9, 6:14 PM EDTSpecial Marine WarningMHX91 min
Jul 9, 6:27 PM EDTSpecial Weather StatementMHXGreene33 min
Jul 9, 7:01 PM EDTSevere Thunderstorm WarningMHXDuplin, Jones, Lenoir74 min
Jul 9, 7:30 PM EDTSpecial Weather StatementMHXPamlico, Tyrrell45 min
Jul 9, 7:40 PM EDTSpecial Marine WarningMHX48 min

Nearby

Special Marine Warnings in North Carolina, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.